Alert archive / Arizona / High Wind Watches in 2017
High Wind Watch 5, NWS Las Vegas, NV
NWS Las Vegas, NV issued this high wind watch at Apr 26, 2017, 2:25 PM MST for Mohave County, Arizona; San Bernardino County, California. It took effect at Apr 27, 2017, 9:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 26, 2017, 2:25 PM MST (21:25 UTC)
- In effect from
- Apr 27, 2017, 9:00 PM MST
- Expired
- Apr 27, 2017, 10:51 AM MST
- In force
- Issued by
- NWS Las Vegas, NV
Counties Mohave County, AZ, San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 48 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 9.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3904 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
317 WWUS75 KVEF 262125 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 225 PM PDT Wed Apr 26 2017 CAZ523>525-NVZ014-271000- /O.CON.KVEF.WI.Y.0030.000000T0000Z-170427T1000Z/ Western Mojave Desert-Eastern Mojave Desert-Morongo Basin- Esmeralda and Central Nye County- Including Barstow, Daggett, Fort Irwin, Baker, Mountain Pass, Mitchell Caverns, Morongo Valley, Yucca Valley, Twentynine Palms, Beatty, Goldfield, Silver Peak, and Dyer 225 PM PDT Wed Apr 26 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT THURSDAY... * TIMING...Strong northwest winds across central Nye and Esmeralda counties will increase early this afternoon and gradually decrease tonight. Strong west winds across northern and south central San Bernardino County will increase mid- afternoon and gradually decrease late tonight. * WINDS...West to northwest winds of 25 to 35 mph gusting 40 to 50 mph. * IMPACTS...Strong crosswinds will make travel difficult on sections of US-95 in Esmeralda and Nye counties. Strong winds will also make travel difficult along I-40 and I- 15 in San Bernardino County. Blowing dust and sand may reduce visibilities at times. Unsecured objects could be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists, especially in high profile vehicles, should use extra caution and remain alert for sudden wind gusts, strong crosswinds, and reduced visibilities due to blowing dust or sand. Secure loose objects as they may be blown away. && $$ AZZ002-036-CAZ527-NVZ021-271015- /O.NEW.KVEF.HW.A.0005.170428T0400Z-170430T0000Z/ Lake Havasu and Fort Mohave-Lake Mead National Recreation Area- San Bernardino County-Upper Colorado River Valley- Including Lake Havasu City, Desert Hills, Topock, Bullhead City, Oatman, Mohave Valley, Needles, Hoover Dam, and Laughlin 225 PM PDT Wed Apr 26 2017 /225 PM MST Wed Apr 26 2017/ ...HIGH WIND WATCH IN EFFECT FROM THURSDAY EVENING THROUGH SATURDAY AFTERNOON... The National Weather Service in Las Vegas has issued a High Wind Watch, which is in effect from Thursday evening through Saturday afternoon. * TIMING...Strong winds will develop by late Thursday evening...peak in intensity Friday...and linger into Saturday morning before weakening late Saturday afternoon. * WINDS...North winds of 35 to 45 mph with gusts to 60 mph are possible. Especially wind prone locations near Laughlin may see localized gusts to near 70 mph. * IMPACTS...Strong winds will create dangerous boating conditions on area lakes. These winds will create very choppy waters and generate large waves which could capsize or swamp vessels. Strong wind gusts may cause localized wind damage to structures and will destroy any unsecured items left outside. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch is issued when there is potential for a hazardous high wind event. Continue to monitor forecasts for the latest forecast information. && $$
2 follow-up statements
166 WWUS75 KVEF 270938 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 238 AM PDT Thu Apr 27 2017 CAZ523>525-NVZ014-271045- /O.EXP.KVEF.WI.Y.0030.000000T0000Z-170427T1000Z/ Western Mojave Desert-Eastern Mojave Desert-Morongo Basin- Esmeralda and Central Nye County- Including Barstow, Daggett, Fort Irwin, Baker, Mountain Pass, Mitchell Caverns, Morongo Valley, Yucca Valley, Twentynine Palms, Beatty, Goldfield, Silver Peak, and Dyer 238 AM PDT Thu Apr 27 2017 ...WIND ADVISORY WILL EXPIRE AT 3 AM PDT EARLY THIS MORNING... While isolated to 40mph are still possible for the next hour...winds have generally diminished to below impact levels. $$ AZZ002-036-CAZ527-NVZ021-271745- /O.CON.KVEF.HW.A.0005.170428T0400Z-170430T0000Z/ Lake Havasu and Fort Mohave-Lake Mead National Recreation Area- San Bernardino County-Upper Colorado River Valley- Including Lake Havasu City, Desert Hills, Topock, Bullhead City, Oatman, Mohave Valley, Needles, Hoover Dam, and Laughlin 238 AM PDT Thu Apr 27 2017 /238 AM MST Thu Apr 27 2017/ ...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH SATURDAY AFTERNOON... * TIMING...Strong winds will develop by late this evening... peak in intensity Friday...and linger into Saturday morning before weakening late Saturday afternoon. * WINDS...North winds of 35 to 45 mph with locally higher gusts to 60 mph possible. Strongest winds are expected in especially wind prone locations near Laughlin. * IMPACTS...Strong winds will create dangerous boating conditions on area lakes. These winds will create very choppy waters and generate large waves which could capsize or swamp vessels. Strong wind gusts may cause localized wind damage to structures and will destroy any unsecured items left outside. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch is issued when there is potential for a hazardous high wind event. Continue to monitor forecasts for the latest forecast information. && $$
847 WWUS75 KVEF 271751 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 1051 AM PDT Thu Apr 27 2017 AZZ002-036-CAZ527-NVZ021-280715- /O.UPG.KVEF.HW.A.0005.170428T0400Z-170430T0000Z/ /O.NEW.KVEF.WI.Y.0031.170428T0700Z-170430T0000Z/ Lake Havasu and Fort Mohave-Lake Mead National Recreation Area- San Bernardino County-Upper Colorado River Valley- Including Lake Havasu City, Desert Hills, Topock, Bullhead City, Oatman, Mohave Valley, Needles, Hoover Dam, and Laughlin 1051 AM PDT Thu Apr 27 2017 /1051 AM MST Thu Apr 27 2017/ ...WIND ADVISORY IN EFFECT FROM MIDNIGHT PDT /MIDNIGHT MST/ TONIGHT TO 5 PM PDT /5 PM MST/ SATURDAY... The National Weather Service in Las Vegas has issued a Wind Advisory, which is in effect from midnight PDT /midnight MST/ tonight to 5 PM PDT /5 PM MST/ Saturday. The High Wind Watch is no longer in effect. * TIMING...Strong winds will develop by late this evening... peak in intensity Friday...and linger into Saturday before weakening late Saturday afternoon. * WINDS...North winds of 25 to 35 mph with locally higher gusts to 50 mph possible. Strongest winds are expected in especially wind prone locations near Laughlin. * IMPACTS...Strong winds will create dangerous boating conditions on area lakes. These winds will create very choppy waters and generate large waves which could capsize or swamp vessels. Strong wind gusts may cause localized wind damage to structures and will destroy any unsecured items left outside. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means strong winds gusting over 40 mph can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this high wind watch went out at Apr 26, 2:00 PM MST, 25 minutes earlier.
Area forecast discussion, Apr 26, 2:00 PM MST, 25 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 200 PM PDT Wed Apr 26 2017 .SYNOPSIS...A northwest flow will give way to a stronger disturbance clipping the region from the north on Friday. This will result in a period of north or northwest winds for much of the region, and potentially strong winds down the Colorado River Valley. Conditions through early next week will remain generally dry with a cool down Friday and Saturday. A warming trend will commence Sunday as the disturbance pushes east. && .SHORT TERM...Today through Friday Night. Biggest concerns through the short term continue to be the winds, as well as the potential for damaging winds along the Colorado River Thursday night into Saturday. Northwest flow aloft dominates the weather pattern currently with a weak frontal passage progged to slide south across the region this evening. This will result in some strong winds mainly across the western Mojave Desert and parts of the southern Great Basin where gusts over 40 mph will be possible. Elsewhere, a switch to north or northwest winds will be noticed tonight with a brief period of gustiness possible overnight along the Colorado River as the front moves through. Tomorrow...north winds will linger but the strength of the winds will decrease through the morning hours for most locations. Meanwhile...a reinforcing shot of north winds arrives Thursday evening in association with a trough beginning to slide across the Great Basin and into the four corners. This is traditionally a windy set up for the Colorado River Valley, and this event takes no exception. MOS guidance suggests sustained winds exceeding 40 mph at times near Laughlin/Bullhead city, and perhaps getting close along other river locations as well (Needles, Havasu, etc). While high resolution guidance is not yet as bullish, pattern recognition and MOS guidance, as well as fairly substantial pressure gradient have led me to issue a high wind watch for this area. The next couple shifts can continue to evaluate the potential. Regardless of the exact wind speeds which unfold, it will be very windy from Cottonwood Cove southward Friday and Saturday, and those planning events or outdoor recreation should be well prepared for the expected wind impacts. Temperatures Thursday will be fairly similar to those observed today, with a cool down commencing Friday as heights fall in response to the developing trough. .LONG TERM...Saturday through Tuesday. North winds will continue on Saturday as noted in the short term discussion, then subside Saturday night as the low moves away to the east. The next feature of interest is high pressure building off the West Coast, and whether/when it will move inland. The operational GFS and ECMWF have both backed away from previous runs which showed another trough diving down the front side of the ridge and amplifying into the Desert Southwest, and now show the ridge working its way inland with rising heights and warming temperatures. However, only about half of the ensemble members agree with this idea, with some holding on to the trough. With the uncertainty in mind, nudged temperatures halfway toward the new model guidance. This puts KLAS into the upper 80s early next week, where new model guidance suggests 90 or higher. If future model runs continue to trend toward the ridging solution, temperatures will need to be bumped up accordingly. Stay tuned. && .AVIATION...For McCarran...Southwest winds in the 9-12 knot range with gusts to 20 knots will continue through sunset before weakening slightly after dark. A frontal passage will arrive around 6z with the winds shifting to the northwest with occasional gusts of 20-25 knots. Breezy north winds will persist most of the day Thursday with gusts to 25 knots possible and occasional variances between northwest and Northeast directions. For the rest of southern Nevada...northwest Arizona...and southeast California...Breezy conditions will exist across most of the region through the period. West winds with gusts over 35 knots can be expected near KDAG and KNXP this afternoon through early Thursday morning with some improvement midmorning before the west winds return Thursday evening. South winds of 10-15 knots will give way to north winds tonight down the Colorado River with gusts of 20-25 knots expected near KIFP and KEED. Much stronger north winds possible Friday and Saturday. Meanwhile...periods of northwest winds expected near KBIH with gusts to 20 knots possible. Skies should generally consist of only scattered high clouds. && .FIRE WEATHER...Dry and breezy conditions expected the next several days with windy conditions expected along the Colorado River. Strong winds combined with low relative humidities will result in a period of critical fire weather Friday and Saturday along the Colorado River Valley and a Fire Weather Watch has been posted for this potential. Improving conditions are expected Sunday as wind speeds decrease but conditions will remain dry. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM/AVIATION/FIRE WEATHER...Outler LONG TERM....Morgan For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 26, 2:53 PM MST | Fire Weather Watch | VEF | Mohave | 23 hr |
Nearby
High Wind Watches in Arizona, 2017High Wind Watches in California, 2017High Wind Watches in Nevada, 2017Every high wind watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.